Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 296, NWS North Platte, NE

July 14, 2008Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2008, 6:01 PM CDT for Lincoln County, Nebraska. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 6:01 PM CDT (23:01 UTC)
Expired
Jul 14, 2008, 6:45 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:10 PM CDTTSTM WND DMGNorth Platte, NESIX INCH TREE BRANCH BROKEN BY THUNDERSTORM WIND GUST.
Jul 14, 6:14 PM CDTHAIL 13 S North Platte, NETHUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH BY NWS EMPLOYEE.
Jul 14, 6:15 PM CDTTSTM WND DMGNorth Platte, NETREE BRANCHES DOWN IN NORTH PLATTE. UPROOTED TREE AT NORTH PLATTE CEMETERY.
Jul 14, 6:16 PM CDTHAIL 0.75North Platte, NEWINDS GUSTING ESTIMATED AT 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-615 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 142300
SVRLBF
NEC111-142345-
/O.NEW.KLBF.SV.W.0296.080714T2301Z-080714T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF NORTH PLATTE...

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF HERSHEY...OR 8 MILES WEST OF
  NORTH PLATTE...AND MOVING EAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH PLATTE AND 7 MILES NORTH OF LAKE MALONEY STATE RECREATION
  AREA BY 610 PM CDT...
  8 MILES NORTH OF MAXWELL BY 630 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4133 10048 4104 10040 4101 10094 4121 10102
TIME...MOT...LOC 2301Z 252DEG 29KT 4111 10087

$$

13
2 follow-up statements
000 
WWUS53 KLBF 142316
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT MON JUL 14 2008

NEC111-142345-
/O.CON.KLBF.SV.W.0296.000000T0000Z-080714T2345Z/
LINCOLN NE-
615 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN LINCOLN COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTH PLATTE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF HIGHWAY 83 MILE MARKER 90 BY 620 PM CDT...
  6 MILES NORTH OF MAXWELL BY 630 PM CDT...

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED 3 MILES SOUTH OF 
NORTH PLATTE ALONG WITH 60 MPH WINDS WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4133 10048 4104 10040 4101 10094 4121 10102
TIME...MOT...LOC 2315Z 251DEG 29KT 4112 10073

$$

13
000 
WWUS53 KLBF 142323
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT MON JUL 14 2008

NEC111-142345-
/O.CON.KLBF.SV.W.0296.000000T0000Z-080714T2345Z/
LINCOLN NE-
622 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN LINCOLN COUNTY...

AT 619 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR NORTH PLATTE...MOVING EAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXWELL BY 635 PM CDT...

HAIL UP TO 1 INCH IN DIAMETER AND 60 MPH WIND GUSTS HAVE BEEN 
REPORTED NEAR NORTH PLATTE WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4133 10048 4104 10040 4101 10094 4121 10102
TIME...MOT...LOC 2322Z 265DEG 32KT 4113 10066

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:58 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 2:58 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 14 2008

.DISCUSSION...

SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH
STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT
ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH
SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM
DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT
A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS
WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY
THIS EVENING.

MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40
KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH
CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS
DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF
HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN
PREVIOUS FCST.

A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED.
HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID
90S.  S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS
ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM
REMAIN POSSIBLE ACROSS THE NORTHWEST.

DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN
NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED
AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR
AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF
CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A
SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR.

BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW
13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD
SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO
2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER
WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE
PRESENT THURSDAY AFTN AND THUR NIGHT.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE
JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY
NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S
TO LOWER 90S FOLLOWED.

&&

.AVIATION...

STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND
STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA
DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY
MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR
CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS
WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE
ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF
RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN
NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN
TAF FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, Jul 14, 3:35 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUL 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE
TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING
HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF
CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO
SPRINGVIEW LINE.

THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE
EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL
BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH
SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH
THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND
INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 14, 4:37 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          15 WNW GRANT            40.93N 101.99W
07/14/2008                   PERKINS            NE   TRAINED SPOTTER

&&

MBYRD
Local storm report, Jul 14, 4:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          7 SW BIG SPRINGS        40.99N 102.17W
07/14/2008                   SEDGWICK           CO   CO-OP OBSERVER

&&

MBYRD
Local storm report, Jul 14, 4:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          13 NNE BRANDON          40.98N 101.84W
07/14/2008                   PERKINS            NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:38 PM CDTTornado WarningLBFPerkins37 min
Jul 14, 4:47 PM CDTTornado WarningLBFKeith43 min
Jul 14, 5:00 PM CDTSevere Thunderstorm WarningLBFKeith45 min
Jul 14, 5:16 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 14, 6:20 PM CDTSevere Thunderstorm WarningLBFLincoln40 min
Jul 14, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson51 min
Jul 14, 6:59 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.